Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/18780
Title: Medication-related anaphylaxis treated in hospital: Agents implicated, patient outcomes, and management lessons.
Authors: Graudins, Linda V;Trubiano, Jason A;Zubrinich, Celia M;Elliott, Ainslee S;Aung, Ar Kar
Affiliation: Pharmacy Department, Alfred Health, Melbourne, Victoria, Australia
Antimicrobial Stewardship and Antibiotic Allergy, Austin Health, Heidelberg, Victoria, Australia
Department of Allergy, Immunology and Respiratory Medicine, Alfred Health, Melbourne, Victoria, Australia
Monash University, Melbourne, Victoria, Australia
Department of General Medicine and Infectious Diseases, Alfred Health, and School of Public Health and Preventive Medicine, Monash University, Melbourne, Victoria, Australia
Alfred Health, Melbourne, Victoria, Australia
Issue Date: 27-Jul-2018
EDate: 2018-07-27
Citation: Pharmacoepidemiology and drug safety 2018: online first: 27 July
Abstract: On background of increasing medication-related anaphylaxis rates in Australia, our aim was to determine epidemiology, outcomes, adverse drug reaction (ADR) reporting rates, and accuracy of coding in patients treated for nonantimicrobial medication-related anaphylaxis in our hospital network. From January 2010 to December 2015 patients treated in our hospital network for medication-related anaphylaxis were identified using International Classification of Diseases, 10th Edition diagnosis code T88.6. Cases were also extracted from the hospital ADR database. Medical records were reviewed to ensure consistent diagnosis and to extract clinical, documentation, and outcome data. Of 1110 patients coded as T88.6, 177 (15.9%) met the medication-related anaphylaxis definition. Eighty (40.8%) had anaphylaxis due to nonantimicrobial agents. Thirteen of these (16.3%) had a previous reaction to the same medication/group. In 51 (63.8%) patients, anaphylaxis occurred during inpatient stay, with 31 reactions occurring during surgery. Eighty-five medications were implicated, most commonly neuromuscular blocking agents (31, 36.5%) and nonsteroidal anti-inflammatory drugs. No trends were noted over the 6-year period, and there was no anaphylaxis-related mortality. Fifty-three (66.3%) patients were assessed in allergy clinics. One in 10 cases did not have the reaction documented in the discharge summary. Adverse drug reaction reports were received for 38 patients (47.5%). Although acute patient outcomes were excellent, gaps in practice were noted regarding ADR coding accuracy and reporting rates. One in 6 patients had a prior hypersensitivity reaction to a similar medication, so we recommend accurate documentation, ADR review with allergy follow-up, and patient held information to decrease re-exposure risk.
URI: http://ahro.austin.org.au/austinjspui/handle/1/18780
DOI: 10.1002/pds.4587
ORCID: 0000-0002-6639-7210
0000-0003-3317-945X
PubMed URL: 30051944
Type: Journal Article
Subjects: adverse drug reaction
anaphylaxis
drug allergy
medication safety
pharmcoepidemiology
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.